Kentucky, 2007

Flash Flooding and Hail in Kentucky, April 3, 2007

April 3, 2007 · NWS PAH · 30 events in 18 counties and zones

Numerous thunderstorms preceded a strong cold front that moved southeast across the region. The storms organized into lines along outflow boundaries preceding the initial storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$34,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Numerous thunderstorms preceded a strong cold front that moved southeast across the region. The storms organized into lines along outflow boundaries preceding the initial storms. Hail was the primary severe weather type, and there was some isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 3, 1:10 PM CST, 3 hours 12 minutes earlier.

Area forecast discussion, Apr 3, 1:10 PM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
210 PM CDT TUE APR 3 2007

.DISCUSSION...

SEVERE THREAT IMMEDIATE CONCERN WITH FROST/FREEZE LATER IN THE WEEK.

LARGE AREA OF THUNDERSTORMS WILL TRAVERSE THE AREA THROUGH THE
AFTERNOON AND EVENING AHEAD OF AN APPROACHING COLD FRONT. THE LATEST
SURFACE ANALYSIS INDICATED THE LOW WAS JUST SOUTH OF ROCKFORD
ILLINOIS WITH A THE COLD FRONT ARCING SOUTHWESTWARD THROUGH ST LOUIS
TO JUST EAST SPRINGFIELD MO. LATEST SURFACE OBS AND 18Z UA FROM BNA
AND SGF RUNS INDICATE SOME CAPPING ALTHOUGH IT IS EASILY BROKEN WITH
THE FRONTAL APPROACH. RADAR INDICATES HAIL WITH THE EXISTING STORMS
MOVING INTO THE AREA AND SOME ROTATION HAS BEEN DETECTED WITH A
COUPLE STORMS.

THE MAIN CONCERN WILL OF COURSE BE FOR THE DEVELOPMENT OF ANY
SUPERCELLS EMBEDDED IN THE LINE OR ESPECIALLY OUT AHEAD OF THE MAIN
AREA OF STORMS. THE LATEST LAPS RUNS INDICATE THE ENVIRONMENT OVER
THE QUAD STATE HAS LIFTED INDEX -8...CAPE VALUES UP TO 2000 J/KG.
THE WIND FIELDS ARE NOT THE GREATEST FOR SUPERCELL DEVELOPMENT BUT
STILL REMAIN POSSIBLE WHEN YOU CONSIDER ALL SEVERE PARAMETERS
COMBINED.

NEXT CONCERN AFTER TONIGHT WILL BE FOR FROST/FREEZING WEDNESDAY
NIGHT THROUGH SATURDAY NIGHT. THIS IS COVERED IN THE HWO AND WILL
NOT HEADLINE ANYTHING UNTIL THE SEVERE THREAT IS OUT OF THE FA. AS
PREVIOUS DISCUSSION...MODELS CONTINUE ADVERTISING COLD/FREEZING
TEMPS. THE MODELS ARE STARTING TO STABILIZE FROM RUN TO RUN. AS
PREVIOUS FORECAST DID LEAN TOWARD THE WARMER SIDE OF MODELS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Apr 3, 3:31 AM CST, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
431 AM CDT TUE APR 3 2007

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041015-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
431 AM CDT TUE APR 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER TODAY EXTENDING INTO
THIS EVENING.

ISOLATED THUNDERSTORMS MAY DEVELOP BY LATER THIS
MORNING...ESPECIALLY NEAR THE MISSISSIPPI RIVER AND MOVE EAST
NORTHEAST AT 35 MPH. THESE STORMS MAY PRODUCE LARGE
HAIL...DAMAGING WINDS...AND POSSIBLY AN ISOLATED TORNADO.

ADDITIONAL THUNDERSTORMS WILL DEVELOP OR MOVE INTO SOUTHEAST
MISSOURI THIS AFTERNOON. THESE ARE EXPECTED TO FORM A LINE ALONG
THE COLD FRONT AND MOVE EAST AT 40 MPH WITH WIND DAMAGE AND LARGE
HAIL POSSIBLE. AN ISOLATED TORNADO CANNOT BE RULED OUT WITH THESE
STORMS.

BY 700 PM...THE MAIN AREA OF THUNDERSTORMS IS EXPECTED TO BE EAST
OF A MCLEANSBORO ILLINOIS TO NEW MADRID MISSOURI LINE. ALL OF THE
STORMS WILL EXIT TO OUR EAST BY MIDNIGHT.

IN ADDITION...MINOR FLOODING WILL CONTINUE ALONG THE WABASH RIVER
VALLEY. REFER TO THE LATEST FLOOD STATEMENTS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MUCH COLDER AIR WILL MOVE INTO THE REGION STARTING WEDNESDAY.
TEMPERATURES ARE FORECAST TO GO BELOW FREEZING EACH MORNING FROM
THURSDAY THROUGH SUNDAY. A HARD FREEZE...ALONG WITH FROST...IS
POSSIBLE DURING THIS TIME PERIOD.

MINOR FLOODING IS EXPECTED ON PORTIONS OF THE LOWER WABASH RIVER.
REFER TO THE LATEST FLOOD STATEMENTS FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY...POSSIBLY AS EARLY AS THE LATE
MORNING HOURS...EXTENDING INTO THE EVENING.

SPODEN

In the hours before

Local storm report, Apr 3, 4:00 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
500 PM CDT TUE APR 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HEAVY RAIN       MURPHYSBORO             37.77N 89.34W
04/03/2007  E0.00 INCH       JACKSON            IL   EMERGENCY MNGR

            MURPHYSBORO HAS SOME STREET FLOODING

&&

DLL/MJN
Local storm report, Apr 3, 4:11 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
511 PM CDT TUE APR 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             POPLAR BLUFF            36.76N 90.41W
04/03/2007  E1.00 INCH       BUTLER             MO   TRAINED SPOTTER

&&

DLL/MJN
Local storm report, Apr 3, 4:13 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
513 PM CDT TUE APR 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             2 SW EVANSVILLE         37.96N 87.57W
04/03/2007  E0.75 INCH       VANDERBURGH        IN   TRAINED SPOTTER

&&

DLL/MJN
Local storm report, Apr 3, 4:14 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
514 PM CDT TUE APR 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HAIL             3 NNW CARRIER MILLS     37.73N 88.65W
04/03/2007  E0.88 INCH       SALINE             IL   TRAINED SPOTTER

&&

DLL/MJN
Local storm report, Apr 3, 4:15 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
515 PM CDT TUE APR 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             HARRISBURG              37.74N 88.55W
04/03/2007  E1.00 INCH       SALINE             IL   TRAINED SPOTTER

&&

DLL/MJN
Local storm report, Apr 3, 4:18 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
518 PM CDT TUE APR 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             1 S MARBLE HILL         37.29N 89.98W
04/03/2007  E1.25 INCH       BOLLINGER          MO   BROADCAST MEDIA

            QUARTER TO HALF DOLLAR SIZE HAIL REPORTS

&&

DLL/MJN

The radar

The Evansville,IN radar (KVWX), 69 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

22 hail, 6 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Union

When
April 3, 4:22 PM CST
Where
Union County, 3 mi SE of Morganfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.649, -87.881

Hail, Henderson

When
April 3, 4:29 PM CST
Where
Henderson County, Henderson
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.830, -87.580

The hail was observed on U.S. Highway 60.

Hail, Webster

When
April 3, 4:41 PM CST to 4:51 PM CST
Where
Webster County, Sebree to Dixon
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.600, -87.530

Large hail occurred across many parts of Webster County. The largest reported hailstones were 1.5 inches in diameter 3 miles north of Dixon.

Hail, Crittenden

When
April 3, 4:50 PM CST
Where
Crittenden County, Tolu
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.430, -88.250

Hail, Hopkins

When
April 3, 4:59 PM CST to 5:05 PM CST
Where
Hopkins County, Beulah to Nebo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.270, -87.680

Hail, Ballard

When
April 3, 5:05 PM CST
Where
Ballard County, Gage
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.980, -88.880

Hail, McCracken

When
April 3, 5:08 PM CST
Where
McCracken County, 1 mi SE of Reidland
Measured
0.75 in hail
Reported by
Public
Coordinates
37.010, -88.517

Occurred at exit 16 on Interstate 24.

Hail, Hopkins

When
April 3, 5:08 PM CST to 5:17 PM CST
Where
Hopkins County, Madisonville to Earlington
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.330, -87.500

Hail, Marshall

When
April 3, 5:09 PM CST
Where
Marshall County, 5 mi S of Benton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.798, -88.350

Thunderstorm Wind, McCracken

When
April 3, 5:10 PM CST
Where
McCracken County, Hardmoney to 3 mi N of Hardmoney
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
36.950, -88.600

Large trees were blown down. One vehicle ran into a downed tree.

Thunderstorm Wind, Carlisle

When
April 3, 5:10 PM CST to 5:20 PM CST
Where
Carlisle County, Berkeley to 3 mi E of Milburn
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.800, -89.100

Numerous trees were blown down across far southern parts of the county. The downed trees were from Highway 123 in the Berkeley area to Highways 80 and 307 east of Milburn.

Hail, Carlisle

When
April 3, 5:12 PM CST
Where
Carlisle County, Berkeley
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.800, -89.100

Hail, Marshall

When
April 3, 5:14 PM CST to 5:28 PM CST
Where
Marshall County, Hardin to 2.5 mi N of Hardin
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.770, -88.300

Hail, Livingston

When
April 3, 5:15 PM CST
Where
Livingston County, Ledbetter
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.050, -88.480

Thunderstorm Wind, Hickman

When
April 3, 5:20 PM CST
Where
Hickman County, Clinton
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
36.670, -88.980

Damaging winds downed trees and branches. A business sign was destroyed.

Hail, Calloway

When
April 3, 5:28 PM CST
Where
Calloway County, Dexter
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.750, -88.280

Hail, Graves

When
April 3, 5:31 PM CST to 5:45 PM CST
Where
Graves County, Fancy Farm to 3 mi E of Cuba
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.800, -88.780

Hail, Muhlenberg

When
April 3, 5:32 PM CST
Where
Muhlenberg County, Bremen
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.370, -87.220

Hail, Christian

When
April 3, 5:41 PM CST
Where
Christian County, 3 mi N of Hopkinsville to 4 mi E of Kelly
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.893, -87.480

Hail, Muhlenberg

When
April 3, 5:43 PM CST
Where
Muhlenberg County, 6 mi S of Drakesboro
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.133, -87.050

Thunderstorm Wind, Trigg

When
April 3, 5:45 PM CST
Where
Trigg County, 3 mi S of Canton
Measured
61 kt (70 mph) estimated gust
Property damage
$7,000
Reported by
Newspaper
Coordinates
36.757, -87.950

A metal roof was blown off a home. The house was located in a lakeshore subdivision along Lake Barkley. Parts of the roof landed in tree branches and around the neighborhood.

Thunderstorm Wind, Marshall

When
April 3, 5:46 PM CST to 5:52 PM CST
Where
Marshall County, Elva to Oak Level
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
36.930, -88.470

Trees were down along Highways 348 and 1949.

Hail, Todd

When
April 3, 6:03 PM CST
Where
Todd County, 5 mi W of Allegre
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.930, -87.310

Hail, Todd

When
April 3, 6:10 PM CST to 6:24 PM CST
Where
Todd County, Sharon Grove to 2 mi N of Elkton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.920, -87.100

Hail, Trigg

When
April 3, 6:15 PM CST to 6:30 PM CST
Where
Trigg County, Cadiz to 5 mi N of Roaring Spg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.870, -87.820

Nickel-size hail was reported near exit 65 off Interstate 24.

Hail, Christian

When
April 3, 6:20 PM CST
Where
Christian County, Gracey
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.870, -87.650

Hail, Christian

When
April 3, 6:20 PM CST
Where
Christian County, Pembroke
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.780, -87.350

Thunderstorm Wind, Todd

When
April 3, 6:30 PM CST
Where
Todd County, Sharon Grove
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
36.920, -87.100

Estimated by a co-operative observer.

Flash Flood, Hopkins

When
April 3, 6:45 PM CST to 7:45 PM CST
Where
Hopkins County, Madisonville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.330, -87.500

Flat Creek was reported out of its banks and flooding. Flooding was occurring along Flat Creek Road near Highway 813.

Flash Flood, Caldwell

When
April 3, 7:15 PM CST to 7:45 PM CST
Where
Caldwell County, Princeton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.120, -87.870

Numerous streets were experiencing minor flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 14998, 14997, 14999, 15013, 15015, 15012, 15010, 15016, 15018, 15011, 19488, 15017, 15019, 15014, 15022, 15020, 15021, 15023, 14996, 15024, 21359, 15032, 15029, 15030, 15025, 15026, 15027, 18568, 21280, 21279.